The Question: What should I be prepared for when I go off the Pill?
The IUD is rising in popularity and nearly one in three women is now discontinuing her use of the birth control pill, citing dissatisfaction -- mostly from side effects. As more and more women consider going off oral contraception for reasons other than conception, there is growing interest in learning what to expect during the transition back to a pre-pill baseline hormonal state.
While the actual synthetic estrogen and progestin from hormonal birth control will be out of your system in a day or two, it could take significantly longer for your body to return to its unique natural balance. "When you stop the pill, the synthetic hormones from the pill will disappear relatively fast and make pregnancy more likely, but your internal hormones may not return to normal... [until at least] one year after cessation," Dr. Sara Gottfried, an integrative gynecologist and author of The Hormone Reset Diet, told The Huffington Post. "I believe women need to be given full informed consent about this risk before being prescribed the oral contraceptive."
Just as you can expect certain changes when you go on the Pill -- such as slight weight gain or loss, changes in mood or libido, decreased acne and lighter periods -- there are also some changes you might experience when you stop taking it.
"Some women find that PMS symptoms recur; others find that their mood is better off the synthetic progestin that is in the oral contraceptive. Physically, you may lose a few pounds, notice that your breasts become smaller, and that vaginal discharge increases, particularly at ovulation," said Gottfried, describing the most common symptoms that women report. "Menses may become heavier and more painful, especially if estrogen dominance is present. Acne may increase as testosterone levels rise."
Many women also report experiencing an improved libido after going off the Pill -- especially if they found that the medication had a negative effect on their sex drives.
But just as women react differently to going on the Pill, they also react differently to going off the Pill. A woman's unique individual hormone profile, as well as the hormone dosage in the Pill that she was taking will determine which, if any, of these side effects she experiences.
Most women should expect ovulation to return within a few days and their period to return within four to 12 weeks, although periods could be irregular for quite a while longer. If you haven't gotten your period three months after stopping the Pill, experts recommend talking to your doctor to rule out any other potential causes.
However, it's important to note that, contrary to a long-standing myth that a long stint on oral contraceptives leads to hindered fertility, you can get pregnant very shortly after stopping the Pill, according to the research. In fact, the more time spent on the pill, the greater the likelihood of pregnancy within six months of stopping meds (researchers theorize that this may be because it has a protective effect against infertility-causing endometriosis). Unless pregnancy's part of the plan, you'll need to start using another form of birth control immediately.
"Ask Healthy Living" is for informational purposes only and is not a substitute for medical advice. Please consult a qualified health care professional for personalized medical advice.
ALSO ON HUFFPOST:
HuffPost Lifestyle is a daily newsletter that will make you happier and healthier — one email at a time. Learn more